Pains after stents fitted: Got out of... - British Heart Fou...

British Heart Foundation

38,965 members24,972 posts

Pains after stents fitted

Smerblue profile image
17 Replies

Got out of hospital 3 weeks ago after having 2 stents fitted. In the last week or so I’ve been getting dull pains in chest, both sides of my neck, groin and back of both legs. My arms also have had pains but not so much. The pains go on for ages. Not sure if it might be side effects of the medication I’m on? Rampril, Ticegralor, Asprin and Atorvastatin? The pains seem worse when resting.

17 Replies
David-75 profile image
David-75

Hi there, thought I would chip in with my experience on this one. I can’t remember the timeframe exactly - but I was told it can take months for stents to settle in ; especially when multiple. I got the neck and dull ‘pain’ in chest; I find it hard to articulate as for the chest feelings ‘pain’ is probably pushing it for the majority of time it was an ‘awareness’ of something in my chest. Poor sleeping and sleeping position probably didn’t help. It’s differentiating that is the trickiest thing to do- I still don’t know what is real angina!. I initially had a few notable ectopics (which scared me in going back to A&E). I had two ectopic events quite close last year, where I had a stabbing pain for a few seconds - but at rest really; and I keep being told it is on exertion that if you have any pain that is key- and I seem fine with exercise and not had them since. I was told it could be the bisoprolol’s effect from slowing heart rate (it is about 43-46bpm at rest) affecting the electrical signal - not so sure on that one (but I am due to come off it though). Sorry sidetracked there- short answer... it might just need time to settle, probably a combination of physical recovery and new drugs too - can you exercise well? Are you staying on all of the drugs indefinitely? . However, I wouldn’t rule out the role of anxiety too - looking back, i was naturally up a height for a few months; definitely PTSD - constantly focusing on any twinge ; which then intensifies the body response. I actually got into meditating a bit- doing ‘body scans’ makes you aware how your mind can focus on a specific part and intensify the awareness of feeling in that part. As always, if you are worried go and see someone. Sorry- it’s Sunday morning and my answer is garbled but hope this helps.

Jacobp04 profile image
Jacobp04 in reply to David-75

I know this may sound strange but you have just explained just how I feel at the moment. Thank you

Smerblue profile image
Smerblue in reply to David-75

Thanks David. Had a thought it might be settling and possibly meds. Just completed a walk up Roseberry Topping to Captain cook's monument and back, about 15Km with a bit of running without any issue. Warmed up and cooled down. But when we sat down for lunch must of had about 20 stabbing pains above heart. Really strange feeling definitely not HA symptoms. Keep safe.

David-75 profile image
David-75 in reply to Smerblue

I’m from North Yorkshire originally, so know RT well - that is not easy, so you must be in pretty good shape, considering only 3 weeks ago!. Hard to tell you to pace yourself, since I did/do pretty much the same!, but will be interesting to note differences when you have a rest for a couple of days for frequency of discomfort. You too mate- keep safe and hope it settles soon.

Smerblue profile image
Smerblue in reply to David-75

God's own county. 😁 rehab nurse said as long as I can talk whilst exercising I should be ok. With the pains in the back of my legs thought blood clots (as I always think the worst 🙄). But from the info from all our brilliant fellow survivors thinking it might be meds now. But will check with rehab team just to be sure. Will post on wed what the recovery situation is. Thanks.

To be honest your pains sound a bit more than the usual odd feelings and so on that many people seem to have afterwards, I would consider getting checked out if I were you? I have a difficult to describe "feeling" down the front of my chest, a bit like shortness of breath feeling but I wasn't actually short of breath, but it wasn't a pain. Your post has reminded me that it has finally gone but I had it for ages after the stents were fitted, no one had any explanation for it other than possibly the Aspirin. I would not wish to start you off thinking that the drugs may be responsible but some people do get various aches and pains from Statins what dose of Atorvastatin are you on?

Smerblue profile image
Smerblue in reply to

Hi I'm on 80mg of atorvastatin which I've been on since my first heart attack in Feb last year. I was told by my rehab nurse that Ticegralor can cause the feeling of shortness of breath as well. Think it will just take time but gonna contact my rehab nurse tomorrow just to be sure.

GWP1952 profile image
GWP1952

I would definitely refer this to your GP. My immediate thought was which statin were you on. I had similar issues with Atorvastatin (the dosage prescribed was 80mg). Changing to Simvastatin and then Pravastatin did little to alleviate the symptoms. Rosuvastatin proved to be the one that I could tolerate, but it took 18 months to get it right.

Smerblue profile image
Smerblue in reply to GWP1952

Thanks GWP. Will have a chat with my cardio rehab team. Cheers.

scotsrish profile image
scotsrish

Hello Smer my HA and stents was four months ago and yes i had some strange pains often at the begining of healing and some are definetly attributed to the meds. Pains like stabbing in chest, tightness in chest, hot cramping especially where stents are. Also like a thin band or bar shape hurting across front of chest. Ramipril and statins affected me mostly at night pains, cramps, joint pains, muscle pains and nightmares. Ticagrelor can also cause tightness, shortness of breath, anxiety and a heavyness. It was all so new to me and trying to weed out the side effects and healing pings vs am i having another heart attack was a real challenge. I compared side effects on drugs.com. As you heal and get lots of walking in you will feel more in control and less worried. Sometimes a body can adjust to different medication and sometimes it just can't only you can be sure of that. My personal take on some of the drugs is give them at least 3 mos if you can then decide if the side effects are too much for your body. Remember it is your body and your healing journey.

Smerblue profile image
Smerblue in reply to scotsrish

Thanks scotrish, it's strange the pains and other bits are not present when I exercise. Very wierd. Have been on atorvastatin since last year without any issues up until now. I didn't bother with the cardiac rehab team after my first HA last Feb as my mindset was I'm gonna beat this and I dont need help. Taking every bit of help and guidance I can after these 2 stents fitted. Cant remember these pains from last years stents but who knows? Keep well.

in reply to scotsrish

I used to get VERY weird dreams and also nightmares as well, just about every night - it's the Statins. I was only on a Statin and Aspirin by then so I started to take the Statin in the morning instead of the evening because I was so fed up with the dreams. It took months but gradually they became less and less and now I only get the odd one.

pjw17 profile image
pjw17

Hello Smer,

I had HA on 6may whilst working out at home had one stent fitted and discharged on 8may.

I have had slight pains etc in area, was told by Dr the heart has been reconstructed so it could take a good few months to settle.

Ianbilbo profile image
Ianbilbo

Hi

I was told not to over stress my heart for 6 months until the stents could settle :-). like you was doing some pretty strenuous walks until specialist told me no more than 5 mile at a time taking it very steady... no climbing as you may be able to talk but your heart is pumping much harder and apparently not good for newly fitted stents. 2 years on now in training to do the coast to coast so slowly slowly catch a monkey as they say :-)...

Pauline762 profile image
Pauline762

I get the same thing too. At first I was so scared but now I'm used to it. I'm 4 months post surgery after having a heart attack (well, several over a few days) and 2 stents fitted. It's the medication. Have had them changed several times now, which seems to have decreased the pain. If the pain is too much, talk to your GP. You will have to be forceful but it's your body. They have set medications that they like to prescribe but there are alternatives. You just have to push for them. Check the information leaflets in each medication you are prescribed to identify your symtoms.

Smerblue profile image
Smerblue

Thanks for your reply. After a couple of more trips into A and E and several changes in medication they have decided to go in again to see what's happening. Booked in for 29th September. Not looking forward to it but they must think that it's worth a revisit.

Pauline762 profile image
Pauline762 in reply to Smerblue

Well, I hope all goes well.

You may also like...